question-icon

Is it normal to have spotting and cramps after taking emergency contraceptives?

default
Posted on Mon, 1 Jun 2015
Question: Hello,
I had unprotected sex on anywhere from day 7 of my cycle to day 11. Not really sure because I'm not totally sure what did my period started in April. My partner did pull out and I took emergency contraception the following day. I took 4 Minastrin FE 24 twice twelve hours apart as recommended to prevent pregnancy. This all happened on may 5. I normally have an average of a 30 day cycle, but it has been much shorter at time. I never felt like I ovulated because I normally have ovulation pain. I had no egg white cervical mucous either. Yesterday I started cramping and today I am still cramping and having brown spotting. It's normal for me to have brown spotting a day or two before my period. ThE brown spotting seems to have stopped pretty much tonight. I am having a lot of stress and anxiety over this. Could that have been implantation bleeding? How likely is it that I got pregnant? Is it possible for the ECP to cause my period to come earlier? Please help! Thank you I'm so scared!
doctor
Answered by Dr. Deepti Verma (3 hours later)
Brief Answer:
PREGNANCY CHANCES NEGLIGIBLE

Detailed Answer:
Hi,

I have gone through your question and understand your concerns.

Unprotected intercourse from day 7-11 can lead to pregnancy if ovulation is early. Early ovulation is seen sometimes. But if you have taken Minastrin FE 24, which is a oral contraceptive pill,twice twelve hours apart as recommended to prevent pregnancy, it significantly lowers chances of pregnancy. However the chances are not absolutely zero.

Now, this cramping and spotting before the expected date of periods is most likely due to the hormonal effect of Minastrin FE 24. I would suggest you to wait for your periods, if they are delayed by more than a week then get a urine pregnancy test done.

ECP as I said can disturb the hormone balance causing you to bleed early / late. It can also cause symptoms as described by you.

Hope you found the answer helpful. Please do get back for further queries.
Wishing you good health.
Regards,
Dr Deepti Verma.
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Deepti Verma

OBGYN, Maternal and Fetal Medicine

Practicing since :2009

Answered : 5068 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is it normal to have spotting and cramps after taking emergency contraceptives?

Brief Answer: PREGNANCY CHANCES NEGLIGIBLE Detailed Answer: Hi, I have gone through your question and understand your concerns. Unprotected intercourse from day 7-11 can lead to pregnancy if ovulation is early. Early ovulation is seen sometimes. But if you have taken Minastrin FE 24, which is a oral contraceptive pill,twice twelve hours apart as recommended to prevent pregnancy, it significantly lowers chances of pregnancy. However the chances are not absolutely zero. Now, this cramping and spotting before the expected date of periods is most likely due to the hormonal effect of Minastrin FE 24. I would suggest you to wait for your periods, if they are delayed by more than a week then get a urine pregnancy test done. ECP as I said can disturb the hormone balance causing you to bleed early / late. It can also cause symptoms as described by you. Hope you found the answer helpful. Please do get back for further queries. Wishing you good health. Regards, Dr Deepti Verma.